Arizona, 2010Damaging Winds in Arizona, July 15, 2010
July 15, 2010 · NWS TWC · 2 events in 1 county or zone
High pressure aloft remained anchored across northern Arizona on July 15th, with deep easterly flow across southeast Arizona. A disturbance rotating around the upper high in this easterly flow enhanced storm organization and intensity across central and western Pima county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft remained anchored across northern Arizona on July 15th, with deep easterly flow across southeast Arizona. A disturbance rotating around the upper high in this easterly flow enhanced storm organization and intensity across central and western Pima county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 15, 9:15 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 15, 9:15 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST THU JUL 15 2010
.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF
SOUTHERN ARIZONA OVER THE NEXT SEVERAL DAYS. THIS WILL RESULT IN
FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY. THE BEST CHANCE FOR THUNDERSTORMS TODAY
WILL BE OVER THE HIGHER TERRAIN AND AREAS SOUTH OF TUCSON. BOTH
DAYTIME AND NIGHTTIME TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
NORMAL AS WELL.
&&
.DISCUSSION...OVERNIGHT DEBRIS CLOUDINESS HAS SHIFTED WEST OF SELLS
LEAVING MOST OF SOUTHEAST ARIZONA MOSTLY CLEAR THIS MORNING. THIS IS
ALLOWING FOR A QUICK WARM UP AFTER ANOTHER VERY WARM OVERNIGHT(THE
TUS OVERNIGHT LOW WAS 81 DEGS). MONSOON HIGH CENTER CURRENTLY
FRACTURED INTO TWO PIECES ONE OVER SOUTHERN UTAH AND ANOTHER OVER
SOUTHEAST NEW MEXICO. UPPER LEVEL DISTURBANCE IS ROTATING AROUND
THESE CENTERS OVER THE NORTH CENTRAL GULF OF CALIFORNIA. THE HIGHS
WILL CONSOLIDATE INTO A MORE DOMINANT CENTER OVER THE FOUR CORNERS
BY FRIDAY AS THE UPPER LEVEL DISTURBANCE SWINGS NORTHWEST INTO
SOUTHERN CALIFORNIA. ANOTHER DISTURBANCE WILL MOVE UNDER THE HIGH
ACROSS CHIHUAHUA AND SONORA ON FRIDAY.
TODAY AND TONIGHT...THIS MORNINGS TUS SOUNDING WAS SOMEWHAT
INFLUENCED BY LEFT OVER DEBRIS CLOUDINESS FROM CONVECTION OVER
SONORA DURING THE NIGHT. AS A RESULT A BIT OF WARMING SHOWS UP
BETWEEN 500-300 MB. WE HAVE ALSO SEEN SOME WARMING BELOW 750
MB...WHICH ALONG WITH INCREASED SUNSHINE TODAY WILL LEAD TO WARMER
SURFACE TEMPERATURES. CURRENT FORECAST GOES FOR 105 DEGS
TODAY...SOME OF THE GUIDANCE SHOOTS FOR 107 AND TODAYS HIGH WILL BE
DEPENDENT HOW EARLY CONVECTION AND ASSOCIATED CLOUD COVER DEVELOPS.
12Z BUF NAM SOUNDINGS ARE QUITE UNSTABLE FOR THE AFTERNOON WITH A
CAPE OF 1500 J/KG...MY MODIFIED TUS SOUNDING WITH A HIGH OF 105 DEGS
AND DEWPOINT OF 52 DEG YIELDS AROUND 800 J/KG. THE MAIN DETERRENT
FOR AFTERNOON CONVECTION WILL BE LIGHT AND UNIDIRECTIONAL
FLOW...WHICH WILL TEND TO LIMIT STORM ORGANIZATION. ALTHOUGH...NAM
DOES SHOW SOME INCREASED SOUTHEAST FLOW 10-15 KTS...STILL NOT GREAT.
OVERALL...EXPECT A VERY SIMILAR DAY AS YESTERDAY MAYBE SLIGHTLY MORE
COVERAGE ESPECIALLY NEAR THE SONORA BORDER AND OVER THE WHITE
MOUNTAINS...STORM MOTIONS WILL BE SOUTHEAST TO NORTHWEST LESS THAN
10 MPH. CURRENT POPS ARE VERY MUCH IN LINE WITH MY THINKING AND NO
MORNING UPDATE WILL BE NEEDED.
FRIDAY...A MUCH MORE FAVORABLE FLOW PATTERN WILL DEVELOP FRIDAY
AFTERNOON AND EVENING WITH DISTURBANCE PASSING TO OUR SOUTH OVER
SONORA. THE BEST FLOW WILL BE SEEN BETWEEN 5PM-2AM WITH 20-35 KTS OF
FLOW BETWEEN 600-500 MB. THIS WILL PROMOTE MUCH BETTER STORM
ORGANIZATION DURING THE AFTERNOON AND EVENING AND WILL CONTINUE TO
SHOW UPTURN IN POPS(40-60 PCT).
&&
.AVIATION...ISOLD -SHRA/TSRA WITH CLOUD BASES 8-12KFT AGL.
OTHERWISE...SCT-BKN ABOVE 15KFT AGL. DIURNALLY DRIVEN WINDS LESS
THAN 12 KTS WITH OUTFLOWS IN EXCESS OF 40 KTS POSSIBLE IN/NEAR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...ABOVE NORMAL DAYTIME TEMPERATURES ARE EXPECTED INTO
EARLY NEXT WEEK. EXPECT AN UPSWING IN SHOWER AND THUNDERSTORM
ACTIVITY FRIDAY INTO EARLY NEXT WEEK AS WELL. EVEN THOUGH FIRE
WEATHER CONCERNS ARE MINIMAL DUE TO THE INCREASE IN HUMIDITY
VALUES...WINDS WILL BE GUSTY AND ERRATIC NEAR THUNDERSTORMS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
SHOEMAKER
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 15, 12:41 PM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1241 PM MST THU JUL 15 2010
AZZ019-029>035-161945-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1241 PM MST THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A VERY MOIST ATMOSPHERE IS IN PLACE TODAY NEAR THE INTERNATIONAL
BORDER AND COMBINED WITH AFTERNOON HEATING...SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE DEVELOPING. SOME OF THESE STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH AND LOCALIZED
HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST STORMS MAY
APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING PROBLEMS.
A THUNDERSTORM COMPLEX WILL LIKELY DEVELOP ACROSS NORTHERN SONORA
THIS EVENING. THUNDERSTORM OUTFLOWS FROM THESE STORMS WILL BE SENT
NORTH AND COULD KEEP ISOLATED SHOWER ACTIVITY GOING DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MUCH MORE FAVORABLE FLOW PATTERN WILL DEVELOP FRIDAY
AFTERNOON AND EVENING WITH A DISTURBANCE PASSING TO OUR SOUTH
OVER SONORA. THIS STRONGER FLOW WILL CONTINUE ON SATURDAY...EXPECT
STRONGER AND MORE WIDESPREAD STORMS BOTH DAYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 15, 1:51 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
151 PM MST THU JUL 15 2010
AZZ032-152130-
TOHONO OODHAM NATION AZ-
151 PM MST THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 230 PM
MST...
AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF SELLS...MOVING NORTHWEST AT 10
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...SOUTH KOMELIK...
VAMORI...TOPAWA...COWLIC AND ARTESA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3177 11209 3194 11187 3169 11165 3157 11181
TIME...MOT...LOC 2050Z 137DEG 8KT 3169 11180
CS
Thunderstorm Wind, Pima
- When
- July 15, 2:00 PM MST to 3:00 PM MST
- Where
- Pima County, Pisinimo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 32.030, -112.320
Thunderstorm winds caused roof damage to six homes in Pisinimo, with two complete roof failures reported, and four roofs partially damaged. Several power poles were damaged by the thunderstorm winds as well, with five communities reporting power outages.
Thunderstorm Wind, Pima
- When
- July 15, 6:05 PM MST
- Where
- Pima County, 3.82 mi E of Sabino
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 32.295, -110.755
Thunderstorm winds snapped three power poles in half near Catalina Highway and Melpomene Way.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233643, 240577.